Hail, Clark
- When
- April 16, 3:25 PM CST
- Where
- Clark County, 0.87 mi SW of Wyaconda
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.390, -91.930
The Emergency Manager relayed a 1 inch hail report by the Wyaconda Fire Department.
Eastern Iowa, northwest Illinois, and far northeast Missouri sat in the warm sector of an intense Spring storm system that brought widespread severe thunderstorms to the area during the afternoon and evening hours on April 16th. There were reports of hail, damaging winds, and two tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Eastern Iowa, northwest Illinois, and far northeast Missouri sat in the warm sector of an intense Spring storm system that brought widespread severe thunderstorms to the area during the afternoon and evening hours on April 16th. There were reports of hail, damaging winds, and two tornadoes. One of the tornadoes was on the ground for 42 miles across parts of Lee, Henry, Des Moines and Louisa Counties and was rated EF-2 with maximum winds of 130 MPH.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 16, 1:42 PM CST, 1 hour 43 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Quad Cities IA IL 242 PM CDT Tue Apr 16 2024 .KEY MESSAGES... - Severe weather event ongoing through this evening. All hazards are possible. - Another round of showers Thursday, with windy and cooling conditions into the weekend. Frost or freeze possible Friday and Saturday nights. && .SHORT TERM /THROUGH TONIGHT/... Issued at 1100 AM CDT Tue Apr 16 2024 ...Meso Discussion on Severe Risk... Latest surface analysis depicted a warm front stretching from central Nebraska southeastward into northern Missouri and south central Illinois, with a strong cold front across central Kansas and Oklahoma. This was all associated with a 992 hPa surface low over central Nebraska. Per mesoanalysis, a strong 50-60 kt LLJ was also just ahead of this surface low, and was responsible for ongoing storm development across western Iowa and northwest Missouri this morning. These aforementioned features will be the driver of our weather through Wednesday morning. Regarding the latest forecast information, overall things remain on track from the previous discussion. Latest short-term CAMs remain in good agreement in bringing in the aforementioned storms across southwest Iowa and northwest Missouri into our area beginning after noon. Given extremely favorable parameters (1. Advecting dew points in the 50s/60s; 2. Strong LLJ ~50-60 kts; 3. Robust lift throughout the vertical of the atmosphere w/ the LLJ and jet exit aloft; 4. subsequent vertical shear with the presence of the jets; 5. Favorable mid-level lapse rates > 7 C/km supporting storm growth), confidence is high that these storms will be severe as they traverse the area. Overall timing remains consistent from the previous AFD. The initial band of storms more associated with the warm front will track NE across the area between 1 PM and 5 PM. A secondary line of storms associated with the initial (Pacific) cold front is expected to develop in central IA in the late afternoon. This line of storms will track across the area between 5 and 9 PM and may be stronger than the first. So, it should be noted that there may be a brief lull for any one location after the first wave and more, possibly stronger, storms will move through in the commute time into mid evening. The SPC maintains much of the CWA in an Enhanced Risk (level 3 out of 5) area; with a Slight Risk (level 2 out of 5) for the E and NE parts of the CWA including Freeport, Sterling, and Princeton, IL. All severe hazards including large hail and tornadoes (especially with any long-lived supercells), and damaging winds will all be possible. The long-lived supercell potential proxy of updraft helicity swaths is most pronounced across eastern Iowa as the northern portion of the warm sector impinges. Heading into late tonight into Wednesday morning, will make note of a potential for a renewed round of storms and thunderstorms mainly east of the Mississippi River in our far northwest Illinois counties. NAMnest remains the biggest advocate of the threat, which is likely due to the parent NAM showing strong CVA associated with the passing shortwave aloft in that area. Like the mid shift, will maintain this event as low confidence. However, should storms develop, they could bring a wind and low tornado threat. ...Winds... Given an extremely tight pressure gradient in place across the area with the strengthening surface low to the west, and the very strong 50-60 kt LLJ around the 925-850 hPa level, expecting southeast winds sustained around 20 to 30 MPH. Gusts may approach 40 to 45 MPH as times, especially in east central Iowa which will be in the tightest portion of the pressure gradient. However, given the complex nature of messaging today with the incoming severe potentially inducing stronger winds, we've opted to follow the mid shift in holding on an advisory. ...Rainfall... Robust 1.25-1.75" PWAT feed will be in place across the area ahead of the cold front, ensuring efficient rainfall processes with storms as they traverse the area. Latest HREF probs are on the lower end with regards to storms producing > 1.00"/hr rainfall (30-40%) likely due to the faster movement of storms. Thankfully, latest soil moisture profile analysis shows dry to near normal conditions are in place. This, combined with the greenup we've been experiencing over the last several days and lowering river levels will allow for a lower risk of hydrophobic conditions and soils being able to more easily absorb heavier rains, thus a lower flash flood risk. That being said, more susceptible areas like urban areas and those with poor drainage will see issues with ponding of water. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Issued at 235 PM CDT Tue Apr 16 2024 Wednesday...Upper low storm system will look to fill and roll northeastward acrs WI. In its wake, lingering mid level cool pool will help induce sctrd to isolated showers and even a few storms mainly north of I-80. Graupel will be possible out of a more vigorous shower/storm. Other breezy and cooler, with westerly sfc winds gusting up to 35 MPH. Deeper mixing making the most out cooling thicknesses with highs in the low to mid 60s, even some upper 60s south. Thursday and Friday...Broad low amplitude cyclonic flow to usher acrs another wave with sfc reflection inverted trof on Thursday. Looking at fcst soundings and stout inversion rooted around the H8 MB level, it look's like an elevated shower day coming acrs the CWA, almost like a cold season system. But convergent and robust 35 to 45 KT LLJ flow will advect a plume of 100-900+ mid layer MUCAPEs probably enough to fuel some elevated thunder and small hail if we get the currently indicated 30-50 KT storm layer shear. 0.20 to a half inch of rainfall possible Thu looking at elevated PWAT feed and extent of lift. Sfc layer high temps held down mainly in the 50s Thu. Thu night the first in a series of seasonably cool nights. With cloud clear off and possible sfc wind decouple to or under 5 KTs, there may be some patchy frost in the northwest. We are now susceptible to frost and freeze with the recent vegetation growth spurt/budding out, thus some headlines may eventually have to be issued...if not Thursday night, Friday and Saturday nights looking cold prone. Northwest high plains to mid MS RVR Valley strong sfc ridging adjusts acrs the area, highs only in the 50s Friday. Friday night with cloud thinning especially acrs the northern 2/3's of the CWA, low temps look to bee in the low to mid 30s with more frost potential. Cold H85 MB ridge rule supports lows in the upper 20s to lower 30s and more of a freeze threat. Saturday and Sunday...Saturday a breezy and coolish day despite later April insolation with -3 to -6 H85 MB pool overhead...highs in the upper 40s to mid 50s for most of the area. Continued LLVL ridging and sfc wind drop off could make Sat night the coolest of the stretch with widespread upper 20s to low 30s possible, as well as some mid 20s in cold air drainage locations. Sunday moderation with temps back in the upper 50s to around 60. Early next week...Continued moderating temps ahead of a clipper-type wave originating out out of B.C. Canada, and ensemble timing brings this system acrs the Midwest with associated showers for the local fcst area mainly Monday night. Highs in the 60s next Tuesday. ..12.. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1213 PM CDT Tue Apr 16 2024 A strong area of low pressure and attendant warm front/cold front will bring an increased threat of showers and storms to all terminals this afternoon and evening. Some of the storms could be strong to severe with damaging winds, large hail and tornadoes all possible. These are currently expected to impact the terminals from 200 PM to 800 PM when MVFR or IFR visibilities and ceilings will be seen, along with variable gusts around 35 to 40 kts. After the storms move through, winds will become southerly but will remain gusty with VFR conditions. For Wednesday morning, winds will continue to veer to the west with gusts around 20-25 kts at times. A passing upper level low will bring MVFR ceilings across the area beginning around 17/12z. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && SHORT TERM...Speck LONG TERM...12 AVIATION...Speck
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 336 PM CDT Tue Apr 16 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-171100- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 336 PM CDT Tue Apr 16 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Rounds of strong to severe storms will continue through tonight. The Storm Prediction Center has an Enhance Risk for much of the area, with a Slight Risk for the far east and northeast parts of the area. Large hail, possibly over golf ball size, damaging winds, and tornadoes are all possible. Locally heavy rainfall will also occur, possibly producing ponding of water, urban and small stream flooding. Away from the storms, strong gradient winds may gust up to 45 MPH through the evening. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Thunderstorms are possible in northwest Illinois Wednesday afternoon, with lightning the main risk. Thunderstorms are possible south of Interstate 80 on Thursday, with lightning the main threat. Frost and or freeze may be possible Friday night and Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through the evening. GENERAL STORM MOTION OF THE DAY: Quickly North-northeast at 40 to 60 MPH. 12
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
408 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM Tstm Wnd Dmg 3 SW Marion 42.01N 91.63W
04/16/2024 Linn IA Public
Report from mPING: 1-inch tree limbs broken;
Shingles blown off.
&&
EHPreliminary Local Storm Report
National Weather Service Quad Cities IA IL
409 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM Hail 1 SW Kalona 41.48N 91.71W
04/16/2024 E1.00 Inch Washington IA Public
Report from mPING: Quarter (1.00 in.).
&&
EHPreliminary Local Storm Report
National Weather Service Quad Cities IA IL
413 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM Hail 1 E Tiffin 41.71N 91.66W
04/16/2024 E1.00 Inch Johnson IA Public
&&Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
416 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM Tstm Wnd Gst 4 ENE Mount Sterling 40.63N 91.86W
04/16/2024 E60 MPH Van Buren IA Emergency Mngr
Straight line winds estimated at least 60
mph. Also reported half inch hail.
&&
RP KinneyPreliminary Local Storm Report
National Weather Service Quad Cities IA IL
420 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM Hail 1 N North Liberty 41.76N 91.61W
04/16/2024 M0.50 Inch Johnson IA Trained Spotter
&&
mwwPreliminary Local Storm Report
National Weather Service Quad Cities IA IL
423 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM Hail Tiffin 41.71N 91.67W
04/16/2024 E1.00 Inch Johnson IA Public
Report from mPING: Quarter (1.00 in.).
&&
EHThe Quad Cities radar (KDVN), 177 km away, was scanning. The volume nearest the first event began at 21:27 UTC.
3 hail. Local standard time, as filed.
The Emergency Manager relayed a 1 inch hail report by the Wyaconda Fire Department.
A trained spotter reported dime to quarter size hail falling right now.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172027, 1172028, 1172029.